Used as a powerful painkiller, fentanyl patches can cause serious illness or death in young children. Proper disposal is key to preventing accidental overdoses. 

Advertisement

The U.S. Food and Drug Administration (FDA) is warning parents about the dangers of accidental exposure to fentanyl patches. Marketed under the brand name Duragesic, these patches are prescribed to deliver fentanyl (a powerful opiate painkiller) through the skin. When children come in contact with new or used patches, they can become seriously ill or die.

"The FDA has warned, and continues to warn, patients, caregivers, and health care professionals about the dangers of accidental exposure to the fentanyl patch, and the need to properly store and dispose of the product," according to a statement by the FDA

Fentanyl patches are used to treat "daily, round-the-clock, long-term" pain in opioid-tolerant patients, says the FDA. They're typically changed every three days. Children might come across new fentanyl patches or used ones—possibly in the garbage—and mistake them for stickers or toys. The patches can also fall off an adult's skin (especially during sleep or play) and be transferred to the child. 

If kids put fentanyl patches in their mouth or on their body, they can "cause death by slowing the child's breathing and decreasing the levels of oxygen in their blood," says the FDA. Babies and young children are most at risk. 

So what are the signs of fentanyl exposure? Drowsiness can be an early symptom, but it might be difficult to detect in kids (it could be perceived as typical tiredness). Other warning signs include shortness of breath or difficulty breathing, agitation, high temperature, stiff muscles, and swelling of the tongue, face, or throat. Call 911 immediately if you believe your child was exposed to fentanyl patches. 

Emergency Room and Urgent Care center
Getty Images (1); Adobe Stock (1)

If someone in the house uses these patches, it's important to take measures to reduce the risk of accidental exposure. Here are some of the FDA's suggestions:

  • Always follow the instructions from the prescriber, as well as those on the Medication Guide.
  • Store patches in a secure location that's not accessible to children.
  • Regularly make sure your patch is securely in place.
  • Consider applying a transparent adhesive film over the patch; this might help it stay in place. "You can apply first aid tape to the edges of the patch to secure it to your skin," suggests the FDA.
  • Dispose of used fentanyl patches properly because they can still lead to illness or death. The FDA recommends folding the patch in half, attaching it together using its sticky sides, and flushing it down the toilet. Never put used patches in the garbage, where they may be accessed by young people and pets.
  • Consider keeping naloxone, a drug that can reverse opioid effects during an overdose, in the house. This drug can be injected or sprayed into the nose in anyone with fentanyl exposure, including children. It's also important that household members learn how to properly use naloxone. 

If you suspect that a child has been exposed to a fentanyl patch, call 911 and seek emergency medical help immediately. Direct any questions to the FDA's Division of Drug Information (DDI) by email at druginfo@fda.hhs.gov or phone at  1-855-543-DRUG (3784) and 301-796-3400.